Format

Send to

Choose Destination
Pediatr Neurol. 2000 Oct;23(4):353-6.

Cyclosporine A neurotoxicity in a patient with idiopathic renal magnesium wasting.

Author information

1
Division of Neurology, Department of Pediatrics, Hospital for Sick Children and University of Toronto, Toronto, Ontario, Canada.

Abstract

We report a female child who had idiopathic renal magnesium wasting secondary to suspected Gitleman syndrome and cyclosporine A neurotoxicity after a heart transplant. The child had acute, progressive encephalopathy, intractable seizures, quadriparesis, and extensive, bilateral cortical involvement on neuroimaging. Two days after discontinuation of the cyclosporine, the child's condition improved dramatically, including an improved level of consciousness, and she became seizure free. By 6 weeks, she was fully ambulatory. Follow-up magnetic resonance imaging and electroencephalograms demonstrated significant improvement. This patient had drug-induced neurotoxicity, exacerbated by hypomagnesemia. Cyclosporine should be used cautiously in transplant patients with Gitelman syndrome or other acquired magnesium homeostasis disorders because of the possible increased risk of neurotoxicity. This report is the first case of a patient with both cyclosporine neurotoxicity and magnesium-wasting nephropathy.

PMID:
11068171
DOI:
10.1016/s0887-8994(00)00198-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center